California, 2008High Wind in California, March 2 to 3, 2008
March 2 to 3, 2008 · NWS SGX · 3 events in 3 counties and zones
An upper trough of low pressure moving through the interior west in combination with surface high pressure near the Great Basin caused gusty east to northeast winds below the local passes and canyons. Wind gusts between 60 and 80 mph on the 2nd caused the usual problems with overturned big rigs and broken tree branches in the Inland Empire and the Santa Ana Mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough of low pressure moving through the interior west in combination with surface high pressure near the Great Basin caused gusty east to northeast winds below the local passes and canyons. Wind gusts between 60 and 80 mph on the 2nd caused the usual problems with overturned big rigs and broken tree branches in the Inland Empire and the Santa Ana Mountains. The activity shifted south into San Diego County on the 3rd where wind gusts in excess of 60 mph forced the closure of Interstate 8 to all high-profile vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 2, 3:00 AM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Mar 2, 3:00 AM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST SUN MAR 2 2008
.SYNOPSIS...STRONG WINDS ALOFT ALONG WITH STRONG SURFACE PRESSURE
GRADIENTS WILL CAUSE STRONG GUSTY WINDS TODAY THROUGH MONDAY
MORNING. WIND GUSTS ARE EXPECTED TO BE NEAR 60 MPH THROUGH AND BELOW
PASSES AND CANYONS. PRESSURE GRADIENTS WILL RAPIDLY DECREASE MONDAY
AND WINDS WILL BE LIGHT TO BREEZY BY MONDAY AFTERNOON. HIGH PRESSURE
ALOFT WILL MOVE OVER THROUGH MONDAY...THEN IT WILL WEAKEN TUESDAY
WITH LITTLE CHANGE WEDNESDAY. HIGH PRESSURE ALOFT WILL INCREASE
THURSDAY THROUGH FRIDAY WITH LITTLE CHANGE SATURDAY.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
GRADIENTS RAPIDLY GOING OFFSHORE. MARINE LAYER STILL RATHER DEEP
WITH SOME DRIZZLE AND LIGHT RAIN REPORTED. EXPECT IT WILL CONTINUE
IN SAN DIEGO COUNTY THIS MORNING AND BREAK OUT EARLY THIS MORNING IN
ORANGE COUNTY AND THE INLAND VALLEYS. WINDS IN THE DESERTS WILL
CONTINUE THROUGH THIS AFTERNOON. STRONG GUSTY WINDS WILL DEVELOP
OVER THE MOUNTAINS...INLAND VALLEYS AND INTO ORANGE COUNTY TODAY
THROUGH MONDAY MORNING. THERMAL GRADIENTS LOOK RATHER IMPRESSIVE FOR
TODAY THROUGH EARLY MONDAY MORNING. STRONG WINDS EXPECTED IN THE
NORTH PART TODAY...DEVELOPING IN THE SOUTH PART TONIGHT. STRONGEST
GRADIENTS SHOULD BE TONIGHT THROUGH EARLY MONDAY MORNING WITH THE
STRONGEST NORTHEAST WINDS THEN. LOOKS LIKE IT SHOULD BE ABOUT 12-14
MB TO TPH BY LATE TONIGHT. SURFACE AND THERMAL GRADIENTS FALL APART
RAPIDLY MONDAY MORNING AND WINDS MAY WEAKEN SOONER THEN FORECAST.
FLOW GOES ONSHORE TUESDAY. SOME FOG AND LOW CLOUDS MAY DEVELOP
MAINLY ALONG THE SOUTH COAST TUESDAY NIGHT INTO WEDNESDAY MORNING.
WEAK OFFSHORE DEVELOPS WEDNESDAY NIGHT AND THAT SHOULD REMOVE ANY
FOG AND LOW CLOUDS. HIGH PRESSURE ALOFT INCREASES TODAY THROUGH
MONDAY. A WEAK TROUGH BACKS OUT THE HIGH TUESDAY WITH NOT MUCH
CHANGE WEDNESDAY. HIGH PRESSURE ALOFT BUILDS IN THURSDAY AND
FRIDAY...THEN NOT MUCH CHANGE.
&&
.FIRE WEATHER...
STRONG OFFSHORE EVENT THROUGH MONDAY MORNING. DRIER THROUGH MONDAY.
FUEL MOISTURES CONTINUE TO BE QUITE HIGH AND A WATCH OR WARNING IS
NOT ANTICIPATED.
&&
.AVIATION...
021030Z...THE MARINE LAYER IS ABOUT 4500 FEET DEEP...BUT THE COLDER
AIR ALOFT HAS WEAKENED THE ALREADY WEAK INVERSION. AS A RESULT THE
MARINE LAYER IS ERODING AND COASTAL AIRPORTS HAVE SCATTERED OUT.
NORTHWEST WINDS WILL BE STRONG THROUGH THE COACHELLA VALLEY WHERE
LOCAL BLOWING DUST IS EXPECTED...AND TURBULENCE WILL OCCUR IN THE
EAST SIDE OF MTNS. INCREASING OFFSHORE N-NE WINDS ALOFT WILL CLEAR
THE SKIES EARLY THIS MORNING...WITH THE LAST CLOUDS BANKED UP
AGAINST THE MTNS. LOCALLY STRONG OFFSHORE N-NE WINDS WILL DEVELOP
THIS MORNING...BRINGING AREAS OF TURBULENCE AND LOW LEVEL WIND SHEAR
IN THE LEE (SOUTH AND WEST) OF MTNS. OFFSHORE WINDS WILL INCREASE
LATE TONIGHT THROUGH MON MORNING ESPECIALLY IN RIV AND SD COUNTIES.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH...HIGH WIND WARNING AND WIND ADVISORY. SEE
LAXNPWSGX.
&&
PUBLIC.....WHITLOW
AVIATION...MM
Hazardous weather outlook, Mar 2, 4:00 AM PST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SUN MAR 2 2008
CAZ042-043-048-050-055>058-060>062-PZZ750-775-031200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST SUN MAR 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST CALIFORNIA.
.DAY ONE...TODAY THROUGH TONIGHT.
STRONG RIP CURRENTS.
STRONG GUSTY NORTH TO NORTHEAST WINDS IN THE MOUNTAINS...
DESERTS...INLAND VALLEYS AND INTO ORANGE COUNTY. HIGH WIND
WARNING...HIGH WIND WATCH AND WIND ADVISORY IN EFFECT. SEE
LAXNPWSGX.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
GUSTY NORTHEAST WINDS THROUGH MONDAY. HIGH WIND WARNING...HIGH WIND
WATCH AND WIND ADVISORY IN EFFECT. SEE LAXNPWSGX.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
WHITLOW
High Wind, Santa Ana Mountains and Foothills
- When
- March 2, 8:30 AM PST to March 3, 1:30 AM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
The Fremont Canyon RAWS measured an 84 mph wind gusts during a period of offshore flow.
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- March 2, 10:07 AM PST to 3:13 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
A peak wind gust of 74 mph was measured at Palm Avenue Elementary School. Elsewhere, wind gusts reached 61 mph near Riverside, 54 mph at Devore and Ontario International Airport, and 46 mph at Corona Airport. At least one big rig was blown over due to the gusty winds.
High Wind, San Diego County Mountains
- When
- March 3, 5:14 AM PST to 8:45 AM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A peak wind gust of 61 mph was measured in Descanso, 59 mph in Pine Hills and Pine Valley, and 54 mph at the Cameron Fire Station. Interstate 8 was temporarily shut down to high-profile vehicles and all classes in the Mountain Empire School District were canceled. This was the tenth day this winter that classes were canceled in the Mountain Empire School District due to weather conditions.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Wisconsin, March 2 to 3, 20081 death · 1 event
- Tornado and Hail in Texas, March 2 to 3, 2008$560,000 · EF1 · 17 events
- High Wind and Winter Weather in Texas, March 2 to 3, 20082 injured · $229,000 · 54 kt wind · 20 events
- Flash Flooding and Flooding in Iowa, March 2 to 4, 2008$635,000 · 13 events
- Tornado and Hail in Oklahoma, March 2, 2008$162,000 · EF0 · 41 events
- Flooding in Iowa, March 2 to 7, 2008$480,000 · 10 events
- Tornado and Hail in Kansas, March 2, 2008$212,000 · EF0 · 16 events
- Strong Wind in Arizona, March 2, 2008$25,000 · 1 event
- Winter Storm and High Wind in New Mexico, March 2 to 3, 200852 kt wind · 17 events
- Strong Wind in Arizona, March 2, 2008$20,000 · 1 event
- Flash Flooding and Hail in Oklahoma, March 2 to 3, 2008$6,000 · 52 kt wind · 14 events
- Winter Storm in Colorado, March 2 to 3, 200810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87294, 87296, 87302.